Nebraska, 2021

Hail in Nebraska, July 13, 2021

July 13, 2021 · NWS LBF · 1 event in 1 county or zone

Areas of thunderstorms moved across the Sandhills and southwest Nebraska the late night of July 13, producing large hail in Lincoln County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Areas of thunderstorms moved across the Sandhills and southwest Nebraska the late night of July 13, producing large hail in Lincoln County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 13, 10:47 PM CST, 33 minutes earlier.

Area forecast discussion, Jul 13, 10:47 PM CST, 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
1147 PM CDT Tue Jul 13 2021

.UPDATE...
Issued at 1020 PM CDT Tue Jul 13 2021

A forecast update is in place for higher POPs across swrn Nebraska
where a developing MCS is underway. The forecast tracks the system
just south of Interstate 80 for several hours tonight.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 350 PM CDT Tue Jul 13 2021

Thunderstorms are expected to impact the area through the night
tonight and into tomorrow morning. An upper level ridge is
centered over southern California, while an upper level trough
extends from Hudson Bay south into the Great Lakes and Midwest,
putting Nebraska between these two features. This evening, an
upper level disturbance currently over Montana will move to the
southeast into South Dakota. At the surface, a trough will begin
to move into Nebraska from the northwest this evening, continuing
across the state overnight and tomorrow morning. This surface
trough will be the focal point for thunderstorm development this
evening and tonight. However, given the northern trajectory of the
upper level disturbance, current thinking is that South Dakota
will get the majority of storm activity in the form of an MCS
through the state. As for Nebraska, northern areas along and near
the South Dakota state line will be impacted by the tail end of
the MCS and therefore have the highest POPs and chances will
gradually decrease moving south. Most activity will remain north
of Interstate 80. There is decent surface moisture with dew points
in the 60s expected through the night. Forecast soundings in
northern Nebraska show LCLs around 7000 ft ahead of the storms,
suggesting high bases. They also indicate steep low level lapse
rates around 10 C/km and steep mid level lapse rates at 8 C/km.
High bases, steep low level lapse rates, and DCAPE upwards of 1500
J/kg are signs of strong outflow winds possible along with these
storms. MLCAPE between 1000 and 1500 J/kg combined with steep mid-
level lapse rates in the hail growth zone point to the possibility
of large hail. While CAPE decreases into the night, a low level
jet will be able to sustain storm activity well into the night and
into the early morning as the system moves to the east.

On Wednesday morning, additional showers and thunderstorms may
develop along the surface trough as it stalls, stretching from north
central to southwest Nebraska. By the afternoon the trough should
move farther east, taking moisture and chances for precipitation
with it. Behind the trough, air will be calm and cool. Temperatures
will be cooler in northern Nebraska with highs in the 70s as that
area will have spent the most time in the cool airmass behind the
boundary. Meanwhile, southwest and central Nebraska will be warmer
with highs in the 80s since the trough will not move past that area
until the middle of the day on Wednesday.

.LONG TERM...(Thursday through Tuesday)
Issued at 350 PM CDT Tue Jul 13 2021

Skies should be mostly sunny on Thursday as high pressure begins
to build into the area. Southerly to southeasterly 850 mb flow
will return on Friday as a low pressure system becomes centered
over northeast Colorado, leading to moisture advection into the
area. As a series of upper level disturbances move over the area
and a stationary front stalls at the surface through western
Nebraska, precipitation chances return beginning Friday afternoon,
lasting through the weekend. By Monday, high pressure will return
to Nebraska, leading to a decrease in POPs and clearing skies.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1147 PM CDT Tue Jul 13 2021

Two rounds of thunderstorms will move through wrn and ncntl
Nebraska overnight. Storm activity should be west of the region by
12z Wednesday. A cold front should move through the region in the
wake of storms. Areas of MVFR ceilings are possible throughout the
day Wednesday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...CDC
SHORT TERM...Meltzer
LONG TERM...Meltzer
AVIATION...CDC
Hazardous weather outlook, Jul 13, 11:45 AM CST, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1245 PM CDT Tue Jul 13 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-141200-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1245 PM CDT Tue Jul 13 2021 /1145 AM MDT Tue Jul 13 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Thunderstorms tonight may produce scattered wind damage and
possibly large hail mainly north of Interstate 80 and particularly
closer to the Nebraska and South Dakota state line.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Isolated thunderstorms are possible Friday into the weekend. The
severe threat is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more information go to www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 13, 9:49 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service North Platte NE
1049 PM CDT Tue Jul 13 2021

NEZ023-035-036-057-140415-
Grant NE-Arthur NE-McPherson NE-Keith NE-
1049 PM CDT Tue Jul 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ARTHUR...SOUTHEASTERN
GRANT...NORTH CENTRAL KEITH AND WEST CENTRAL MCPHERSON COUNTIES UNTIL
1115 PM CDT/1015 PM MDT/...

At 1049 PM CDT/949 PM MDT/, Doppler radar was tracking a strong
thunderstorm 10 miles northeast of Lemoyne, or 11 miles south of
Arthur, moving northeast at 35 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Arthur, Bucktail Lake, Lena, Three Mile Lake, Flatts, Bucktail,
McKeag and Calora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4129 10165 4140 10183 4176 10158 4158 10123
TIME...MOT...LOC 0349Z 217DEG 29KT 4141 10168

NMJ
Special weather statement, Jul 13, 10:33 PM CST, 47 minutes before
Special Weather Statement
National Weather Service North Platte NE
1133 PM CDT Tue Jul 13 2021

NEZ037-059-140500-
Lincoln NE-Logan NE-
1133 PM CDT Tue Jul 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN AND
SOUTHWESTERN LOGAN COUNTIES UNTIL MIDNIGHT CDT...

At 1133 PM CDT, Doppler radar was tracking a strong thunderstorm over
North Platte Airport, or near North Platte, moving northeast at 20
mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
North Platte, North Platte Airport and Keith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4102 10068 4114 10085 4140 10061 4122 10035
TIME...MOT...LOC 0433Z 223DEG 17KT 4114 10071

NMJ
Special weather statement, Jul 13, 10:37 PM CST, 43 minutes before
Special Weather Statement
National Weather Service North Platte NE
1137 PM CDT Tue Jul 13 2021

NEZ036-037-140515-
McPherson NE-Logan NE-
1137 PM CDT Tue Jul 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LINCOLN...SOUTHWESTERN
LOGAN AND SOUTHEASTERN MCPHERSON COUNTIES UNTIL 1215 AM CDT...

At 1137 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Tryon, moving northeast at 25 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Tryon and Ringgold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4140 10101 4150 10107 4169 10067 4144 10052
      4139 10075
TIME...MOT...LOC 0437Z 245DEG 22KT 4145 10094

NMJ
Special weather statement, Jul 13, 10:43 PM CST, 37 minutes before
Special Weather Statement
National Weather Service North Platte NE
1143 PM CDT Tue Jul 13 2021

NEZ005-094-140530-
Eastern Cherry NE-Western Cherry NE-
1143 PM CDT Tue Jul 13 2021

...SPECIAL WEATHER STATEMENT...

At 1143 PM CDT/1043 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 11 miles south of Kilgore
to near Merritt Reservoir. Movement was northeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Valentine, Merritt Reservoir, Crookston, Highway 97 crossing the
Niobrara River, Anderson Bridge State Wildlife Management Area and
Schlagel Creek State Wildlife Management Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4277 10039 4249 10090 4280 10105 4300 10087
      4300 10053
TIME...MOT...LOC 0443Z 220DEG 23KT 4278 10097 4260 10089

NMJ
Special weather statement, Jul 13, 11:15 PM CST, 5 minutes before
Special Weather Statement
National Weather Service North Platte NE
1215 AM CDT Wed Jul 14 2021

NEZ005-006-008-140600-
Brown NE-Eastern Cherry NE-Keya Paha NE-
1215 AM CDT Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY...
NORTHWESTERN BROWN AND NORTHWESTERN KEYA PAHA COUNTIES UNTIL 100 AM
CDT...

At 1215 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Norden, or 12 miles east of Valentine, moving northeast
at 45 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Valentine, Sparks and Smith Falls State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4272 10049 4300 10066 4300 9972
TIME...MOT...LOC 0515Z 239DEG 37KT 4290 10030

NMJ
Special weather statement, Jul 13, 11:17 PM CST, 3 minutes before
Special Weather Statement
National Weather Service North Platte NE
1217 AM CDT Wed Jul 14 2021

NEZ037-038-059-140545-
Custer NE-Lincoln NE-Logan NE-
1217 AM CDT Wed Jul 14 2021

...SPECIAL WEATHER STATEMENT...

At 1217 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Gandy, or 8 miles southeast of Stapleton, moving
northeast at 35 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Arnold, Gandy, Logan, Tarboz Lake, Pleasant Hill and Hoagland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4123 10043 4136 10061 4170 10023 4149 9996
TIME...MOT...LOC 0517Z 227DEG 30KT 4137 10042

NMJ

The radar

The North Platte radar (KLNX), 69 km away, was scanning. The volume nearest the first event began at 05:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lincoln

When
July 13, 11:20 PM CST
Where
Lincoln County, 16.47 mi NNE of (Lbf)bird Fld North
Measured
1 in hail
Reported by
Public
Coordinates
41.340, -100.530

Public reported hail up to quarter size north of Maxwell.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967272.